- November 21, 2017 at 5:46 am
i haven’t posted for a while but I’m back at work and my last 2 pet scans were clear! They show inflammation consistent with my ankylosis spondalytis in my spine hips and right shoulder. I see my rheumatologist regularly and am on a mix of sulphazalasine plaquenil and anti inflammatories but at the moment I have a lot of pain in my right shoulder and bicep. It’s been like that for five months. I have had 2 cortisone shots which have helped me get to work but the pain keeps coming back. At this point the rheumatologist has offered me either surgery or infliximab. Down side of surgery is it takes 6 months to heal. Also not sure if the surgery would just drain out the fluid ( there’s lots) or also fix the torn tendon. Down side of infliximab is possible side effects of MS ! Or melanoma. I did infliximab for 6 months last year and it worked very well. Then my melanoma in lung grew and we had to do a left lower lobe resection. The oncologist is not convinced that there’s a connection but the rheumatologist is not so sure as we don’t have much evidence to go on. Also he says if it’s even only a 1% chance of progression due to infliximab I might well be in the 1% as it’s happened before.
Are there any stats of recurrence after infliximab that might help me with the decision?
btw the rheumatologist thinks if infliximab is not a problem then overall it will be better for me if I live longer, as if I keep going with all this inflammation I might have very serious joint problems as I get older if I don’t take it
thanks for listening and much love and respect to you all
- November 21, 2017 at 2:20 pm
Wow… you are between a rock and a hard place. Dang it! After a quick search, the link below is the best clarification that I found…. and unfortunately… it doesn't seem as though it will be much help in making your decision much easier.
A comment quote from the study: "In this study, TNF inhibitor use was associated with excess risk for first invasive malignant melanomas in patients with RA. These results are biologically plausible: TNF regulates melanoma growth. The authors believe the benefits of TNF inhibitors for RA will usually “outweigh the small increase in risk of melanoma.” However, they recommend close monitoring of high-risk patients, and in particular, those with histories of melanoma."
And the link to the study itself: https://www.jwatch.org/jw201304250000002/2013/04/25/tnf-inhibitors-are-associated-with-higher-risk
I'm so bummed that you're still having pain. Yay for melanoma remaining at bay… but damn it… joint pain slowed me more than any of the melanoma treatments ever did, so I can only imagine how much this sucks for you. : (
- November 23, 2017 at 8:40 am
Anne-Louise, I've spent 2017 dealing with arthritis (in every major joint) as a side effect. Long story short–I've gotten great relief with methotrexate once I got past the ramp up period. I forget the dosage but take 8 pills/week, which may be the max dose or close to it. I'm also on 15 mg/day of prednisone and tapering down. I do notice more stiffness as I taper but it seems to level off after a week or so. I was on sulphasalazine for a number of month (max dose). For me, it was like taking a sugar pill–no effect/relief at all. Like you, I'd be cautious of Remicade. It doesn't seem like it is well studied in terms of interaction with immunotherapy. It is also viewed as a risky drug outside of the melanoma world.
- November 24, 2017 at 3:58 am
Thanks Mat. I was on high dose prednisone for a long time which did help but I blew up like a balloon and I was afraid of the other side effects like losing bone density and risk of infection… I was thinking may continuing with regular cortisone injections into my problem joint might be a better way to go? Does methotrexate have similar side effects to prednisone?
- You must be logged in to reply to this topic.